Font Size
A
A
A

Emergency Care for Low Blood Sugar for People Who Are Not Taking Insulin Injections


Emergency Care for Low Blood Sugar for People Who Are Not Taking Insulin Injections

This information is for people who may need to help you if you are too weak or confused to treat your own low blood sugar related to diabetes or some other health condition that can cause low blood sugar. Make a copy for your partner, coworkers, and friends.

  • Make sure the person can swallow.
    1. Lift the person's head so that it will be easier for him or her to swallow.
    2. Give the person ½ teaspoon of water to swallow.
  • If the person can swallow the water without choking or coughing:
    1. Give him or her 4 oz of liquid (juice or soda pop) from the list of quick-sugar foods.
    2. If a home blood sugar meter is available, check the person's blood sugar level.
    3. Wait 10 to 15 minutes.
    4. Offer more quick-sugar food if the person is feeling better but still has some symptoms of low blood sugar.
    5. If possible, check the person's blood sugar again.
    6. Offer the person a snack (such as cheese and crackers or half of a sandwich).
    7. If the person becomes more sleepy or lethargic, call or other emergency services.
    8. Stay with the person until his or her blood sugar level is 70 milligrams per deciliter (mg/dL) or higher or emergency help comes.
  • If the person chokes or coughs on the water:
    1. Do not try to give the person foods or liquids, because they could be inhaled.
    2. Give the person a shot of glucagon if one is available. Follow the directions included with the medicine.
    3. After you give the glucagon shot, immediately call for emergency care.
    4. If emergency help has not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
    5. If a home blood sugar meter is available, check the person's blood sugar level.
    6. Stay with the person until emergency help comes.
  • If the person is unconscious but not having a seizure:
    1. Turn the person on his or her side and make sure the airway is not blocked.
    2. Give the person a shot of glucagon if one is available. Follow the directions given with the medicine.
    3. After you give the glucagon shot, immediately call for emergency care.
    4. If emergency help has not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
    5. If a home blood sugar meter is available, check the person's blood sugar level.
    6. If the person becomes more alert, give him or her a quick-sugar food or liquid.
    7. If possible, check the person's blood sugar level again.
    8. Stay with the person until emergency help comes.
  • If the person is unconscious and is having a seizure:
    1. Get the person in a safe position, such as lying flat on the floor. Turn his or her head to the side.
    2. Do not try to give the person anything to eat or drink or put anything in his or her mouth.
    3. If glucagon is available, give the person a shot of glucagon when the seizure stops.
    4. After you give the glucagon shot, immediately call for emergency care.
    5. If emergency help has not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
    6. Stay with the person until emergency help comes.

Because oral medicines for diabetes may cause prolonged low blood sugar levels, have someone stay with the person for a few hours after his or her blood sugar level has returned to the target range.

Credits

ByHealthwise Staff
Primary Medical ReviewerE. Gregory Thompson, MD - Internal Medicine
Specialist Medical ReviewerJennifer Hone, MD - Endocrinology, Diabetes and Metabolism
Last RevisedJuly 1, 2011

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.





Medical Dictionary